Forums


Medications & Prescription Treatment

Allergic Reactions

  • By kim8868

    I was wondering if anyone else has an allergic reaction to just about every medication they are perscribed. My list now is somewhere around 18 meds, so I won’t list them all. Wondering if I’m the only weird one or if others have this problem too. It makes it very difficult to treat my chronic migraines and the depression that comes along with it….

    Thanks in advance for your answers,

    Kim

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi kim8868,

    Thank you so much for your question and welcome to the discussion forum!

    When we start new medications it may take up to 90 days before we see an improvement in our migraine frequency and severity. During this time potential side effects may lessen as our body adjusts to the new medication. If we don’t give each medication a fair trial, we’ll never know which one would have been the one to work.

    I’m not sure what you mean by “allergic reaction…” but do know I’ve tried many, many medications and have had my share of unpleasant side effects. Knowing what I know now, I would have given some of the medications a longer trial.

    Try not to lose hope, there are over 100 medications that can be used to treat migraine and if you add up all the combinations of drugs, that number goes up greatly. Let me share that information with you; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.

    Nancy

    Reply Created with Sketch. reply
  • By Tammy Rome

    I recall a conversation with a headache specialist in which someone asked a similar question. In addition to the information Nancy provided, he also explained the difference between an allergic reaction and intolerance to a side effect. He described an allergic reaction as on that involved swelling, itching, hives, difficulty breathing, etc. He said that most people are actually experiencing side effects, not an allergic reaction, but that they do happen. He suggested that someone with a lot of allergies work with an allergist and a headache specialist to find ways to treat both.

    I’m not sure what your reactions to meds have been or whether you are seeing a true headache specialist. A lot of people experience side effects to medications — that’s how you know the meds are working. The trick is to find a medicine that produces results (fewer migraine attacks) with side effects you can tolerate.

    I do hope you can find effective treatments very soon.

    Tammy

    Reply Created with Sketch. reply
  • By Jojiieme

    I am allergic (not just sensitive or intolerant) to almost every painkiller (paracetamol, codeine, aspirin and can take only limited opiates) and antibiotic. We’ve called in the ambulance a few times, and I carry an epipen.
    We have to work with preventives for my migraine care, and environmental controls. It’s not easy, because my issues don’t show up in IgE testing. But I get all the classic signs – even in blind tests where an incorrect medicine is accidentally administered. It’s not fun or pretty!

    Kim, I’d suggest thar if you haven’t, you should also check into the food chemicals area. Your issues may be exacerbated by preservatives, binders and dyes used in the processing and manufacturing of the medicines, as well as the substances from which they are derived. Since I’ve been back on the strictest low chemicals nutritional plan (4weeks), I’ve lost a shoe size, 2dress sizes in swelling, and gone down to 3 or 4 mild migraines a week. They were almost daily and left me barely functional.

    (Friendly Foods is the plan I’m following, from the chemical sensitivity unit at the Royal Prince Alfred Hospital. It’s also online)

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi JOJ,

    Thank you for sharing your experiences with us. It’s always good to hear from our members.

    I am sorry you have such a hard time with medications, that must be beyond frustrating.

    Keep us posted on how you are doing,

    Nancy

    Reply Created with Sketch. reply
  • By Jojiieme

    I’m so excited, just thought I’d report in: I’ve passed the 3-month mark on the low-food chemical diet (we call it a Friendly Foods, apparently you know it as Failsafe). Saw the docs today and ( excuse the whoops of joy) EVENING MEDS HAVE BEEN REDUCED! Nortriptylene is halved, verapamil ceased; all reviewd in 8 weeks, including total topiramate.
    We’ve demonstrated I’m just so reactive, I’ll probably not really leave this basic framework for daily food intake. But the pay-off is that any migraine is much less likely to knock me off my feet. I can work with most auras, or clumsiness, aphasia, some of the vertigo, some of the short term memory loss.

    Reply Created with Sketch. reply